H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Drug-Associated Eosinophilic Fasciitis: A Case of Eosinophilic Fasciitis Secondary to Cemiplimab Therapy

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease, Clinical situation which can not be reproduced for ethical reasons

Sri Harsha Boppana, Nageswara Rao Dulla, Bryce D. Beutler, Nageshwara Gullapalli, Ratinder Kaur

USA Department of Internal Medicine, Reno School of Medicine, University of Nevada, Reno, NV, USA

Am J Case Rep 2021; 22:e932888

DOI: 10.12659/AJCR.932888

Available online: 2021-07-07

Published: 2021-08-17


#932888

BACKGROUND: Eosinophilic fasciitis, also known as Shulman syndrome, is a rare inflammatory condition characterized by diffuse erythema and progressive collagenous thickening of the subcutaneous fascia. The underlying cause remains to be definitively established; however, several drugs have been linked to this uncommon clinical entity. We present a rare case of eosinophilic fasciitis secondary to immune checkpoint inhibitor therapy.
CASE REPORT: A 72-year-old woman with metastatic cutaneous squamous cell carcinoma presented to the rheumatology clinic for evaluation of joint pain that developed 3 weeks after beginning treatment with cemiplimab. The correlation of clinical history and physical examination was most consistent with osteoarthritis. Symptoms improved after a short course of low-dose prednisone. The patient continued cemiplimab therapy for approximately 1 year and was subsequently transitioned to carboplatin and radiation therapy. However, relapse occurred shortly thereafter, and cemiplimab was restarted. Two weeks later, the patient developed severe joint pain, morning stiffness, and extensive cutaneous discoloration and induration. A skin biopsy was performed. Microscopic examination of a tissue sample showed a mononuclear infiltrate with plasma cells and eosinophils. A diagnosis of eosinophilic fasciitis was established. Cemiplimab was held and the patient was treated with hydroxychloroquine, prednisone, and sulfasalazine. Symptoms improved within 1 week.
CONCLUSIONS: Eosinophilic fasciitis is a rare but important adverse effect of immune checkpoint inhibitors. Individuals receiving immunotherapy should be monitored closely for symptoms of eosinophilic fasciitis, as prompt treatment is essential to prevent long-term complications.

Keywords: Drug Eruptions, eosinophilic fasciitis, Neoplasms, Squamous Cell



Back